Alert archive / New Mexico / High Wind Warnings in 2008

High Wind Warning 38, NWS Midland/Odessa, TX

May 8, 2008Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at May 8, 2008, 2:23 AM MDT for Eddy County, New Mexico. It took effect at May 8, 2008, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 2008, 2:23 AM MDT (08:23 UTC)
In effect from
May 8, 2008, 12:00 PM MDT
Expired
May 8, 2008, 9:00 PM MDT
In force
9 hr
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2008-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2008-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3158 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KMAF 080823
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
323 AM CDT THU MAY 8 2008

...STRONG WINDS EXPECTED AGAIN THIS AFTERNOON AND EARLY THIS
EVENING IN THE GUADALUPE MOUNTAINS...

.STRONG WINDS WILL IMPACT THE GUADALUPE MOUNTAINS THIS AFTERNOON
THROUGH EARLY THIS EVENING AS FAST MID LEVEL FLOW MOVES OVER 
THE AREA. 

NMZ027-TXZ258-082000-
/O.NEW.KMAF.HW.W.0038.080508T1800Z-080509T0300Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
223 AM MDT THU MAY 8 2008

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING. 

SOUTHWEST WINDS WILL INCREASE TO 35 TO 45 MPH...WITH GUSTS TO 60
MPH BY THIS AFTERNOON AND CONTINUE THROUGH EARLY THIS EVENING.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$
1 follow-up statement
000 
WWUS74 KMAF 081952
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
252 PM CDT THU MAY 8 2008

...STRONG WINDS WILL PERSIST THIS AFTERNOON AND EARLY THIS
EVENING IN THE GUADALUPE MOUNTAINS...

.STRONG WINDS WILL CONTINUE TO IMPACT THE GUADALUPE MOUNTAINS THIS
AFTERNOON THROUGH EARLY THIS EVENING AS FAST MID LEVEL FLOW MOVES
OVER THE AREA.

NMZ027-TXZ258-090300-
/O.CON.KMAF.HW.W.0038.000000T0000Z-080509T0300Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
152 PM MDT THU MAY 8 2008

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

SOUTHWEST WINDS OF 35 TO 45 MPH...WITH GUSTS TO 60 MPH...WILL
CONTINUE THROUGH THE AFTERNOON AND EARLY THIS EVENING BEFORE 
DIMINISHING.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING.  SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at May 8, 2:11 AM MDT, 12 minutes earlier.

Area forecast discussion, May 8, 2:11 AM MDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
311 AM CDT THU MAY 8 2008

.DISCUSSION...
MAINLY ZONAL FLOW TO DOMINATE THROUGH MUCH OF THE FORECAST CYCLE.
THIS SWIFT FLOW WILL BE REFLECTED ON THE SURFACE AS DRY
WEST TO SOUTHWEST WINDS MOST AREAS MOST DAYS THROUGH SATURDAY.
ONE EXCEPTION WILL BE FRIDAY AS A FRONT PUSHES SOUTH INTO
THE PERMIAN BASIN...HOWEVER THINK IT WILL MIX OUT QUICKLY
DURING THE DAY (ESPECIALLY WESTERN AREAS) DUE TO LACK OF UPPER
LEVEL SUPPORT. HAVE ISSUED A HIGH WIND WARNING FOR THIS AFTERNOON
AND EARLY EVENING FOR THE GUADALUPE MOUNTAINS DUE TO A PROGGED 300
MILLIBAR WESTERLY JET FORECAST TO BE OVER THAT AREA LATE TODAY.
AFTER TODAY THERE WILL BE AN ABUNDANCE OF HIGH LEVEL CLOUDS THROUGH
SATURDAY. HAVE HELD OFF MENTION OF HIGH WINDS IN THE GUADALUPE
MOUNTAINS AGAIN TOMORROW DUE TO THIS CLOUD COVER...LATER SHIFTS WILL
NEED TO MONITOR.

A STRONGER UPPER LEVEL SYSTEM PASSING TO THE NORTH WILL PUSH A
COLD FRONT SOUTH SATURDAY NIGHT RESULTING IN TEMPERATURES KNOCKED
BACK TO BELOW NORMAL VALUES SUNDAY. THIS COOLING WILL BE SHORT LIVED
AS A SURFACE HIGH MOVES EAST TO THE LOWER MISSISSIPPI VALLEY AND
A RETURN LOW LEVEL FLOW SETS UP. A LEE LOW WILL FORM MONDAY
IN THE STRAIGHT FLOW. ISOLATED THUNDERSTORMS NOT TOTALLY OUT
OF THE QUESTION MONDAY IN THE LOWER TRANS PECOS REGION NEAR THE
LEE TROUGH AIDED BY THE HIGHER TERRAIN. CONFIDENCE NOT HIGH ENOUGH
TO MENTION IN GRIDS AT THIS TIME.

BEYOND MONDAY THE MEDIUM RANGE GUIDANCE DISAGREES ON THE UPPER LEVEL
PATTERN. THE ECMWF IS DRIER AND MUCH FURTHER NORTH AND MORE
PROGRESSIVE WITH A SYSTEM THEN THE GFS40/NOGAPS. USED A BLEND OF
BOTH MODELS FOR TEMPERATURES DEW POINTS AND WINDS TUESDAY THROUGH
THURSDAY.

&&

.FIRE WEATHER...
LOOKING FOR ANOTHER DAY OF DANGEROUS FIRE WEATHER CONDITIONS AS DRY
AND WINDY CONTINUES.  MINIMUM RH OF 10 PERCENT EXPECTED NEARLY AREAWIDE
TODAY.  DEEPENING SURFACE TROUGH WILL PRODUCE GUSTY WEST WINDS
ACROSS MUCH OF THE AREA THIS AFTERNOON... ESPECIALLY SOUTHEASTERN
NEW MEXICO... THE UPPER TRANS PECOS... AND DAVIS MOUNTAINS.  HAVE
INCLUDED MUCH OF PERMIAN BASIN IN RED FLAG WARNING EVEN THOUGH
CONDITIONS WILL BE SOMEWHAT BORDERLINE AS FAR AS REACHING NEEDED WIND
CRITERIA.  LEFT NE PERMIAN BASIN OUT OF WARNING DUE TO GOOD RAIN
WEDNESDAY AND HIGHER RH.

WILL ISSUE FIRE WEATHER WATCH FOR SE NEW MEXICO DOWN TO MARFA PLATEAU
FRIDAY AS LOOKS AS MAY HAVE A REPEAT OF DRY AND WINDY CONDITIONS.
WILL HAVE NO PROBLEM MAKING MINIMUM RH BUT SOME QUESTION AS TO
WINDS.  MUCH WILL DEPEND ON CLOUD COVER AS MORE CLOUDS WOULD KEEP
STRONGER WINDS FROM MIXING DOWN TO THE SURFACE.  IF ITS STAYS MOSTLY
SUNNY WESTERN AREAS SHOULD BE ABLE TO REACH NEEDED CRITERIA.  WILL LET
LATER SHIFTS MAKE FINAL DETERMINATION IF A WARNING WILL BE NEEDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              91  58  89  59  /   0   0   0   0
CARLSBAD NM                93  54  91  55  /   0   0   0   0
DRYDEN TX                  97  62  98  65  /   0   0  10   0
FORT STOCKTON TX           95  61  96  62  /   0   0   0   0
GUADALUPE PASS TX          88  53  81  58  /   0   0   0   0
HOBBS NM                   91  52  88  55  /   0   0   0   0
MARFA TX                   87  47  85  50  /   0   0   0   0
MIDLAND INTL AIRPORT TX    92  56  91  59  /   0   0   0   0
ODESSA TX                  93  59  93  60  /   0   0   0   0
WINK TX                    99  57  98  61  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM 12 PM TO 9 PM MDT FRIDAY FOR THE
     FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
     SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
     THE FOLLOWING ZONES...GUADALUPE MOUNTAINS OF EDDY COUNTY.

     RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
     THE FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN
     NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

TX...FIRE WEATHER WATCH FROM 1 PM CDT /12 PM MDT/ TO 10 PM CDT /9 PM
     MDT/ FRIDAY FOR THE FOLLOWING ZONES...DAVIS/APACHE
     MOUNTAINS AREA...GUADALUPE MOUNTAINS...LOVING...MARFA
     PLATEAU...REEVES COUNTY AND UPPER TRANS PECOS...VAN HORN
     AND HIGHWAY 54 CORRIDOR.

     HIGH WIND WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
     THE FOLLOWING ZONES...GUADALUPE MOUNTAINS.

     RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 10
     PM CDT /9 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
     ANDREWS...CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...
     ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...LOVING...
     MARTIN...MIDLAND...REAGAN...REEVES COUNTY AND UPPER TRANS
     PECOS...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
     WINKLER.

&&

72/12
Hazardous weather outlook, May 7, 1:32 PM MDT, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
232 PM CDT WED MAY 7 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-081945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
232 PM CDT WED MAY 7 2008 /132 PM MDT WED MAY 7 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WARM... DRY... AND WINDY CONDITIONS WILL RESULT IN A DANGEROUS
FIRE WEATHER SITUATION ACROSS THE AREA INTO THE EARLY EVENING.
A RED FLAG WARNING REMAINS IN EFFECT FOR ALL OF WEST TEXAS AND
SOUTHEASTERN NEW MEXICO UNTIL 7 PM CDT OR 6 PM MDT. A HIGH WIND
WARNING FOR SUSTAINED WINDS OVER 40 MPH OR GUSTS OVER 60 MPH IS
ALSO IN EFFECT FOR THE DAVIS AND GUADALUPE MOUNTAINS UNTIL 9 PM
CDT OR 8 PM MDT. ELSEWHERE...A WIND ADVISORY FOR WINDS OF 30 TO
NEAR 35 MPH REMAIN IN EFFECT UNTIL 7 PM CDT OR 6 PM MDT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FIRE WEATHER CONCERNS WILL CONTINUE FOR SOUTHEASTERN NEW MEXICO
AND THE UPPER TRANS PECOS THURSDAY AS DRY AND WINDY CONDITIONS
WILL AGAIN BE POSSIBLE. FIRE WEATHER CONCERNS MAY RETURN TO THE
GUADALUPE MOUNTAINS AGAIN ON FRIDAY. OTHERWISE...NO OTHER HAZARDS
ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 3:47 AM MDTFire Weather WatchMAFLoving24 hr
May 8, 3:47 AM MDTRed Flag WarningMAFLoving17 hr
May 8, 1:32 PM MDTFire Weather WatchMAFLoving37 hr

Nearby

High Wind Warnings in New Mexico, 2008High Wind Warnings in Texas, 2008Every high wind warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.